How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Vikas Your Own Question
Dr. Vikas
Dr. Vikas, Psychiatrist
Category: Mental Health
Satisfied Customers: 2239
Experience:  MBBS ; M.D Psychiatry, MS. Health Informatics
4079050
Type Your Mental Health Question Here...
Dr. Vikas is online now
A new question is answered every 9 seconds

My sistema has strong bi polar symptoms. Her Husband mistreats

This answer was rated:

My sistema has strong bi polar symptoms. Her Husband mistreats her. Can that mistreatment be a cause?

Dr Vikas :

Hello

Dr Vikas :

Thank you for your question, I’m Dr. Vikas (M.D Psychiatry) and I’ll try to help you.

Dr Vikas :

Any type of stressor or stressful situation can worsen or aggravate the Bipolar disorder symptoms.

Customer: my question was referring to my sister (the system mispelled the word sister and changed it to sistema.
Dr Vikas :

Stressful married life can be an precipitating or aggravating factor for Bipolar illness.

Dr Vikas :

no problem, I got it.

Customer: What do you think of the medication she is taking? She is from Europe (Spain) and I don´t know if you recognized the drugs
Dr Vikas :

Well, out of all the medicines, she is currently taking, Diazepam, Clorazepatum (?) are probably benzodiazepines, Pregabaline is an antiepeleptic which is used as an additional drug for bipolar disorder.

Dr Vikas :

I am not sure about use of potassium, it is not the standard medicine for Bipolar disorder.

Dr Vikas :

I am not able to see any regularly used mood stabilizer

Dr Vikas :

is she taking only these medicines?

Customer: She does says she has not been diagnose as being bi polar. Is it usual to take them all in combination? She was in a coma for several days about 3 months ago
Dr Vikas :

well, it depends on the clinical diagnosis and symptoms.

Customer: The coma was supposedly an allergic reaction to antivomiting drug
Dr Vikas :

there are no mood stabilizer in all these medicines except Pregabalin which is also not a routinely used mood stabilizer.

Dr Vikas :

ok, but what is the reason behind taking 2 benzodiazepines and a antiepileptic medicine.

Dr Vikas :

do you know something about her symptoms for which she was prescribed these medicines.

Customer: The drug she was allergic to was Primperan. I´ll write down in a few seconds the symptoms the Spanish doctors have described (I am writing from Central America now where shi is visiting our mother)
Dr Vikas :

no problem, please take your time.

Customer: The hospital´s record when she left after the coma has the following information (translated from Spanish):
Customer: Somatic Background: She has been in treatment since 18 years ago for recurring depression. She had been fine until the end of last year, when she had the allergic reaction to Primperan. After she was injected Primpern, after a few minutes, she started with a severe malign neuroleptic syndrome . She had to be in intensive care for 14 days.
Customer: Current Illness: Her husband and daughter report that since she left the hospital, she presents symptoms of restlessness, dispersve and frequent talk, hyperactivity, irritability, and intense disforia
Dr Vikas :

OK,

Dr Vikas :

and for these symptoms she was prescribed these medicines?

Dr Vikas :

you have mentioned?

Customer: yes, it is recent medicine
Dr Vikas :

OK, and is she responding to these medicines?

Customer: She currently has the same symptons. Now that she is here, she frequently mentions being mistreated by her husband, but she says she will not leve him. She says her daughter has offered her to take her in her house because she is aware of the mistreatment. However, she will not leave him because at least he is concerned about her. She has different complaints about my motherhaing mistreated her when she was younger.
Dr Vikas :

OK, thanks for your reply. So to summarize, she is a known case of depression who was admitted in hospital because of allergic reaction to Primperan.

Customer: My concern is whether that the medicine they have given her in Spain my not ne adequate and I also wonder wyhy they have not give her antidepressants.
Dr Vikas :

After discharge, she started experiencing new symptoms such as restlessnes, frequent and excessive talk, hyperactivity, irritability, dypshoric mood.

Customer: Yes
Customer: Do you think they may not be giving her anti depresants because of a her previous alleric reaction to Primperan, even if she did n fact take them before?
Dr Vikas :

See, these symptoms are somewhat suggestion of manic phase of Bipolar illness and don't resemble depressive symptoms. Assuming that now she is suffering from Bipolar illness, antidepressant can make them worse.

Dr Vikas :

and may be that is why her doctor stopped antidepressant.

Customer: Her daughter has told me that hey are aware that she needs psychological as well as psichiatric care
Dr Vikas :

Symptoms she is experiencing currently should respond to a mood stabilizer like Abilify (Aripiprazole), Seroquel (Quetiapine), or Dicorate to name a few.

Customer: Does it sound right to combine so many drugs at the same time?
Dr Vikas :

Pregabaline is not the appropriate choice in my view for controlling her current symptoms.

Customer: I mean the ones she is currently taking
Customer: What is Pregabaline for?
Dr Vikas :

I agree with you in this. Her medicines can be reviewed by a psychiatrist if possible.

Customer: I think it is an anti eplileptic, is that correct?
Dr Vikas :

there is no need to take 2 benzodiazepines like Diazepam and Clorazepate at the same time.

Dr Vikas :

Pregabalin is an antiepileptic and is used by some doctor as an additional medicine for mood disorder

Dr Vikas :

off-label use

Customer: Can the combination of these drugs make her worse?
Dr Vikas :

not likely

Dr Vikas :

but probably will not be able to control her symptoms fully also in my view.

Customer: Her husband warned us that we should notchange her medication
Dr Vikas :

in that case, wait and watch should be the best police.

Dr Vikas :

at least, these medicines will not worsen her symptoms in my view.

Dr Vikas :

policy

Dr Vikas :

sorry

Customer: Would adding a mood stabilizer complicate her treatment ? Should she reduce som of the other drugs?
Dr Vikas :

in my view, adding a mood stabilizer may be helpful.

Dr Vikas :

her doctor can also consider the option of removing one benzodiazepine if possible.

Customer: I can suggest her family to do so, and to elliminate the anti epileptic drug
Dr Vikas :

see, Dicorate used in Bipolar disorder is also an antiepileptic medicine.

Dr Vikas :

but it is also the first line medicine for treating Bipolar disorder and epilepsy

Dr Vikas :

Pregabaline can be used as and additional medicine in Bipolar disorder.

Customer: Maybe she should just keep an anti anxiolitic and one of the mood disorder drugs
Dr Vikas :

that sounds a reasonable prescription to me :)

Customer: Well, I thank you for your opinion. It is a difficult case. Shouls she also take an anti depressant?
Dr Vikas :

You are most welcome. Right now, I don't think, she require an antidepressant.

Customer: Besides the anti epileptic and the anti anxiolitic
Customer: Ok. Thanks
Dr Vikas :

medicines such as Seroquel or Abilify can help in both

Dr Vikas :

manic and depressive symptoms

Dr Vikas :

so her doctor can also consider the option of adding either Seroqeul or Abilify while continuing the other medicines.

Customer: Would they be preferrable to Dicorate
Dr Vikas :

one of the two benzodiazepines she is taking currently can be stopped although.

Customer: ?
Dr Vikas :

see, all three of these medicines are more or less equal in my view and it varies from patients to patients.

Dr Vikas :

Dicorate has totally different mechanism of action in comparison to Abilify and Seroquel which are atypical antipsychotics and mood stabilizers.

Dr Vikas :

it will depend on the personal choice of her doctor which medicine he or she prefers the most.

Customer: Thank you Doctor Vikas, you have cleared several questions for me,
Dr Vikas :

You are most welcome.

Dr Vikas :

Thanks for coming to JA.

Dr. Vikas and 2 other Mental Health Specialists are ready to help you

Related Mental Health Questions